California, 2010

Wildfire in California, August 3, 2010

August 3, 2010 · NWS SGX · 1 event in 1 county or zone

The El Toro fire began at approximately 0654 PST on August 3rd near the intersection of El Toro Road and Lindell Road near the city of Lake Elsinore, CA. The cause of the fire was determined to be motorized cutting equipment used to dismantle an abandoned vehicle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The El Toro fire began at approximately 0654 PST on August 3rd near the intersection of El Toro Road and Lindell Road near the city of Lake Elsinore, CA. The cause of the fire was determined to be motorized cutting equipment used to dismantle an abandoned vehicle. The fire grew to 32 acres before being contained around 1800 PST on August 3rd. Paramedics evaluated one firefighter for minor injuries on-site and transported another firefighter to a local hospital for heat-related injuries. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 3, 1:55 AM PST, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 1:55 AM PST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
255 AM PDT TUE AUG 3 2010

.SYNOPSIS...
A SMALL..WEAK UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN BAJA
WILL BRING SOME MID AND HIGH CLOUDS AT TIMES THROUGH WEDNESDAY. THE
MARINE LAYER AND ONSHORE FLOW WILL BRING AREAS OF NIGHT AND MORNING
COASTAL LOW CLOUDS AND FOG SPREADING LOCALLY INLAND. FOR THURSDAY
THROUGH THE WEEKEND...A STRONGER TROUGH OF LOW PRESSURE NEAR THE
CALIFORNIA COASTAL WILL BRING MORE COOLING TO COASTAL AREAS...A MORE
PERSISTENT MARINE LAYER...AND DRYING OF THE MID AND HIGH LEVEL
MOISTURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

FOR TODAY AND WEDNESDAY...A SMALL...WEAK UPPER LEVEL LOW PRESSURE
SYSTEM OVER NORTHERN BAJA WILL BRING SOME MID AND HIGH CLOUDS AT
TIMES. MOISTURE AND INSTABILITY IS LIMITED AND MODEL QPF IS DRY
(MODELS DID A DECENT JOB YESTERDAY OF SHOWING LIGHT PRECIPITATION IN
THE EASTERN DESERTS OF SOUTHERN CALIFORNIA)...SO POPS WILL BE KEPT
BELOW 15 PERCENT...IN LINE WITH A BLEND OF CLIMO AND MEX POPS.

THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE NIGHT AND MORNING
LOW CLOUDS AND FOG EXTENDING INLAND OVERNIGHT INTO THE LOWER COASTAL
VALLEYS. AIRCRAFT SOUNDINGS SHOW NOT MUCH CHANGE IN THE MARINE
INVERSION FROM 24 HOURS AGO...AT MOST MAYBE 100 TO 200 FEET LOWER.
FOR NORTHERN AREAS...THE INVERSION IS STRONGER WITH A BASE NEAR 800
TO 1000 FEET. THE INVERSION ISN'T QUITE AS STRONG FOR SOUTHERN AREAS
AND THE INVERSION BASE IS SOMEWHAT HIGHER...1400 TO 1600 FEET.
LOCALLY DENSE FOG WILL BE POSSIBLE IN PORTIONS OF THE ORANGE COUNTY
COASTAL PLAIN...MAINLY NEAR HIGHER TERRAIN...AND IN PORTIONS OF SAN
DIEGO COUNTY...MAINLY NEAR THE MESAS INLAND TO THE WESTERN VALLEYS.
THE MARINE LAYER MAY DEEPEN SLIGHTLY FOR TONIGHT INTO WEDNESDAY
MORNING WITH ENOUGH DEEPENING FOR WEDNESDAY NIGHT INTO THURSDAY
MORNING FOR STRATUS TO EXTEND INLAND INTO LOWER PORTIONS OF THE
INLAND VALLEYS.

FOR THURSDAY THROUGH THE WEEKEND...A STRONGER TROUGH OF LOW PRESSURE
ALONG THE CALIFORNIA COAST WILL DRY OUT RESIDUAL MID LEVEL
MOISTURE...AND BRING MORE COOLING TO COASTAL AREAS WITH A MORE
PERSISTENT MARINE LAYER. HIGH TEMPERATURES FOR COASTAL AND VALLEY
AREAS WILL RUN AROUND 8 TO 12 DEGREES BELOW SEASONAL AVERAGES WITH
HIGHS IN THE MOUNTAINS AND DESERTS NEAR TO SLIGHTLY BELOW SEASONAL
AVERAGES.

&&

.AVIATION...
030820Z...COASTAL STRATUS REFORMED QUICKLY OVER WATER AFTER 0500 UTC
AND SPREADING TOWARDS COAST. EXPECT INLAND EXTENT 10-15SM BY 10Z.
BASES SLOPE UPWARDS FROM NORTH TO SOUTH...AROUND FL005 VICINITY
KLGB/KSNA TO FL010 VICINITY KSDM WITH TOPS FL012-015. SCATTERING OUT
OF STRATUS EXPECTED BETWEEN 1530-1700 UTC. A MID/UPPER LEVEL LOW
CENTERED S OF KCZZ AND E OF MMTJ IS GENERATING BKN-OVC CLDS BETWEEN
FL150-FL300 S OF SANTA ANA/SAN JACINTO MTNS AND NORTHERN BAJA
CALIFORNIA. THIS LOW APPEARS TO HAVE SLOWED ITS SW MOVEMENT AND
BECOME QUASI-STATIONARY OR IS MAKING A SLOW LEFT HAND LOOP. THUS
EXPECT BKN-OVC CLDS TO CONTINUE IN THE FL150-FL300 LAYER AS WELL AS
SCT RAINSHOWERS DEVELOPING OVER MTNS/DESERTS 1800-0200 UTC.  NO
TSTMS EXPECTED DUE TO EXTENSIVE CLOUD COVER KEEPING SURFACE HEATING
FROM REACHING TRIGGER TEMPERATURES. FRZLVL NEAR FL165...-10C NEAR
FL210...AND EXTENSIVE CLOUDS POINT TO POSSIBILTY OF LIGHT/MOD ICING
IN CLOUDS ALONG SOUTHERN APPROACH/DEPARTURE ROUTES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 3, 2:34 AM PST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
334 AM PDT TUE AUG 3 2010

CAZ042-043-048-050-055>058-060>062-040100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
334 AM PDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire

When
August 3, 6:54 AM PST to 6:00 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257607.